Tornadoes · United States · Oklahoma · 2008
EF0 tornado, Tonkawa, Oklahoma, September 12, 2008
This EF0 tornado ran 0.3 miles across Kay County on September 12, 2008, touching down at 3:05 AM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 12, 2008
- Touchdown
- 3:05 AM CDT (08:05 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kay County
- Touchdown point
- 36.680, -97.292
- Lift-off point
- 36.680, -97.292
- Record number
- 0809120205-01
What the Weather Service recorded
A prolonged area of southwest flow developed over much of Oklahoma during the period from the 10th through the 12th. Numerous disturbances moving through the flow allowed for widespread showers and thunderstorms to develop and move northeast over the area. Also, moisture associated with remnant Tropical Storm Lowell moved over western and northern Oklahoma. Although winds at most locations were nearly calm during the event, enough wind shear was in place for very small, short-lived circulations to develop. Two areas of damage were reported with brief tornadoes, one near the Clinton airport in Custer county, and the other in Tonkawa in Kay county. The damage was relatively minor, with tree and roof damage reported. Several chickens were killed when their chicken coop was destroyed. Monetary damages were estimated.
A brief tornado developed on the east side of Tonkawa. The most significant damage occurred to an open air carport that was destroyed and thrown 200 yards from the residence it was attached to. Other minor damage was reported to trees and a couple of roofs. Monetary damages were unavailable.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:21 UTC | 03:15 UTC | Flood Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Sep 11, 8:56 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 11, 8:56 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 856 PM CDT THU SEP 11 2008 .UPDATE... LARGE AREA OF RAIN... HEAVY AT TIMES... WILL CONT ACROSS PARTS OF NORTHERN AND WESTERN OK OVERNIGHT. SOME FLOODING MAY OCCUR WITH THE HEAVY RAIN AND DUE TO THE EXTENDED PERIOD OF RAINFALL. HAVE LOWERED POPS IN SE THIRD TO HALF OF FA DUE TO THE RAIN SHIFTING INTO NW SECTIONS. CLOUDS HAVE DECREASED IN SOUTHEAST PORTIONS OF FA SO HAVE ADJUSTED SKY COVER. MADE ADJUSTMENTS TO HOURLY GRIDS. WILL SEND UPDATES SHORTLY. MAXWELL && .PREV DISCUSSION... /ISSUED 355 PM CDT THU SEP 11 2008/ DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM ALTUS TO KINGFISHER TO STILLWATER. FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL THE POTENTIAL FOR LOCAL DOWNPOURS. EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE ENTIRE FLOOD WATCH THROUGH SUNDAY. NO CHANGES MADE BEYOND SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 85 69 81 / 60 40 30 60 HOBART OK 70 86 70 80 / 90 60 40 60 WICHITA FALLS TX 72 90 71 82 / 20 30 20 70 GAGE OK 65 78 63 77 / 100 80 60 50 PONCA CITY OK 69 84 70 80 / 90 60 50 60 DURANT OK 73 87 73 85 / 20 10 20 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052. TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090. && 25/09
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEIn the hours before
Local storm report, Sep 12, 12:09 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD 1 S TALOGA 36.03N 98.96W
09/11/2008 DEWEY OK LAW ENFORCEMENT
HWY 183. WATER OVER HWY MAKING ROAD IMPASSIBLE
1150 PM FLASH FLOOD CHESTER 36.22N 98.92W
09/11/2008 MAJOR OK LAW ENFORCEMENT
NEAR HWYS 281/60. ROADWAY FLOODED, DEBRIS IN ROADWAY.
&&
DWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
8.1 hours before the tornado, 18 km from the path. September 12, 2008.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 533 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 5.5 K/km
Lamont, OK (KLMN), 12:00Z
3.9 hours after it, 18 km from the path. September 12, 2008.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 671 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Ponca City Municipal (PNC), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 06:29 UTC | 73.4 | 71.6 | 100° 10 kt | 1012.9 | -RA BR | |
| 06:53 UTC | 73 | 72 | 100° 11 kt | 1012.5 | -RA BR | |
| 07:08 UTC | 73.4 | 71.6 | 120° 10 kt | 1012.5 | VCTS RA BR | |
| 07:18 UTC | 73.4 | 71.6 | 140° 8 kt | 1012.5 | VCTS RA BR | |
| 07:29 UTC | 73.4 | 71.6 | 120° 13 kt | 17 | 1012.2 | VCTS +RA BR |
| 07:35 UTC | 71.6 | 69.8 | 5 kt | 1011.5 | +RA BR | |
| 07:44 UTC | 71.6 | 69.8 | 5 kt | 15 | 1012.2 | RA BR |
| 07:51 UTC | 73.4 | 69.8 | 5 kt | 1011.9 | VCTS RA | |
| 07:53 UTC | 73 | 70 | 6 kt | 1011.9 | VCTS RA | |
| 08:00 UTC | 73.4 | 71.6 | 110° 5 kt | 1011.9 | RA | |
| 08:17 UTC | 73.4 | 71.6 | 100° 10 kt | 1011.5 | -TSRA | |
| 08:33 UTC | 73.4 | 71.6 | 110° 11 kt | 1011.5 | -TSRA | |
| 08:48 UTC | 73.4 | 71.6 | 120° 10 kt | 1011.5 | -RA | |
| 08:53 UTC | 74 | 72 | 120° 10 kt | 1011.5 | -RA | |
| 09:07 UTC | 73.4 | 71.6 | 120° 11 kt | 1011.2 | -RA | |
| 09:53 UTC | 74 | 72 | 110° 9 kt | 1011.2 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the touchdown began at 08:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 07:30 UTC | TSTM WND DMG | Tonkawa | Kay, OK | TEN HOMES SUSTAINED MINOR ROOF DAMAGE, MAINLY SHINGLES BEING REMOVED. A CARPORT ATTACHED TO ONE OF THE HOUSES WAS DESTROYED. FOUR BRADFORD PEAR TREES WERE ALSO UPROOTED. THE DAMAGE OCCURRED ON THE EAST SIDE OF TONKAWA. |
| 09:45 UTC | FLASH FLOOD | Medford | Grant, OK | US 81 IS CLOSED BETWEEN MEDFORD ADN POND CREEK DUE TO WATER OVER THE ROADWAY. |
| 10:05 UTC | FLASH FLOOD | 3 W Medford | Grant, OK | STATE HWY 11 IS CLOSED DUE TO WATER OVER THE ROADWAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of September 12, 2008
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 12 | 6:30 AM CDT | EF0 | Saint Landry Parish, LA | 0.3 | 10 | |||
| September 12 | 4:25 PM CDT | EF2 | Evangeline Parish, LA | 3.4 | 20 | $200,000 | ||
| September 12 | 4:33 PM CDT | EF0 | Douglas, KS | 0.1 | 20 | |||
| September 12 | 4:41 PM CDT | EF0 | Vermilion Parish, LA | 0.3 | 10 | |||
| September 12 | 4:51 PM CDT | EF1 | Douglas, KS | 0.6 | 50 | |||
| September 12 | 5:06 PM CDT | EF0 | Vernon Parish, LA | 0.7 | 10 | |||
| September 12 | 5:10 PM CDT | EF0 | Vernon Parish, LA | 0.7 | 10 | |||
| September 12 | 5:10 PM CDT | EF0 | Johnson, KS | 0.0 | 25 | |||
| September 12 | 5:13 PM CDT | EF0 | Johnson, KS | 0.1 | 25 | |||
| September 12 | 5:25 PM CDT | EF0 | Johnson, KS | 0.1 | 25 | $8,000 | ||
| September 12 | 5:29 PM CDT | EF0 | Wyandotte, KS | 0.2 | 25 | |||
| September 12 | 5:44 PM CDT | EF0 | Pettis, MO | 0.1 | 25 | $5,000 | ||
| September 12 | 5:53 PM CDT | EF0 | Johnson, KS | 0.1 | 25 | |||
| September 12 | 6:36 PM CDT | EF0 | Jackson, MO | 0.0 | 25 | $6,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.